Black Bruising: Update

In reference to a previous thread I just wanted to give a quick update on the mysterious appearing black bruises. I found a huge bruise about 3 inches across my calf, very black and without any cause. I telephoned my Rhuematology nurse and left a message on her answer phone in a panick. I knew she would take at least 24 hours to call me back so I went to my GP this morning. He said, 'Mmmmmm!' (chin scratch). Could be steroids, could be Thrombocytopenia (low platelets) Could be a lot of things! He's got me in for a blood test tomorrow.

The rhuematology nurse then phoned from the hospital to say... It will be your steroids. It doesn't matter that you're only on a low dose (7.5mg), it's the length of time that you're on them for (over three months) that you're more prone to bruising. She said my blood vessels start to thin making even the smallest contact with something to cause a bruise. I asked if I was susceptible to strokes, what with my blood vessels being so fragile. She replied that it's only the tiny vessels that are affected and that the larger ones are not really affected. She said my doctor had acted prematurely in asking for blood tests, but I'm actually quite relieved to be having them, particularly as the bruise is so blumming big!! It's always nice to sneak a quick blood test in between rhuemy visits. That's the benefit of having my Consultant in Yorkshire and my GP in Lincolnshire, they don't share blood results unless I specifically ask for them to be faxed. (Sneaky me!)

Hope this has answered the mystery of the spookily, appearing bruises.

Alison X

2 Replies

oldestnewest
  • Thank you for this Alison it's good to be aware of what can or could happen.

    Take care

    Lynda xx

  • My husband is on steroids for a different condition and he bruises very easily if fact he is never without bruises. He has been on them a long time and even just holding his, say his arm, can cause a bruise. We have been told it is because of the steroids

You may also like...